Newly diagnosed and feel like I am dying ( dramatic I know 😱)

Hi

12 days ago after going to my GP for the last 6 months with various aches, pains and feeling generally awful I was diagnosed with hypothyroidism.

My TSH was 100 and T3 was 5.2

I had a heart attack and bypass surgery in June this year aged 48.

My GP said he can only put me on a small dose of thyroxine and increase it very slowly because of my heart.

I was started on 50mcg of thyroxine 12 days ago.

The fatigue I have is just awful, worse than when I had open heart surgery. The longest I can stay out of bed is about 5 hours a day, I have numbness and pins and needles in my feet and hands. My muscles ache really badly . Paracetamol is doing nothing for the pain in my feet and muscles.

I have a sore shoulder all of a sudden and am breathless on exhertion....,

Feel poo

How long before I see any improvement ??

Thank you folks xx

6 Replies

oldestnewest
  • it will take a few weeks before you start to improve and msybe a year before you are fully recovered. 50 mcg is a good dose for someone with your degree of hypothyroidism and a heart problem. Your doctor should review your dose in four to six weeks time. Try taking magnesium citrate for your pain problems, it is also good for the heart.

  • Your body was really working hard to turn your T4 stores into the active T3 hormone. So you have a high TSH at 100, but your FT3 is goodish, so the body was doing its job correctly.

    Very often when new T4 is introduced you can feel worse because the extra T4 is sensed by the body and so it lowers Ft4 to Ft3 conversion and the TSH goes down. This means you can get less T3 circulating around the body.

    Is this what you have experienced ?

    There is no easy solution to this issue. You have to be patient and wait to see if you can get back your balance on a full replacement dose of T4 (around 125/150 per patient or 1.8mcg per kg body weight). It is best to raised slowly (ever 4 weeks) and if you have heart issues this means extra care.

    Heart issues are related to low thyroid levels so worth doing some research into this. Docs will follow the rules and so be extra careful, but some stuff on the net seems to say heart patients are not at extra risk of higher thyroid levels, in fact it is beneficial. I don't have any links, but certainly worth doing some research into this and maybe speak to the GP about it all.

  • Marsaday, I don't think taking thyroid hormones and reducing a TSH of 100 is going to substantially reduce conversion from T4 to T3 until TSH gets very, very much lower than it currently is.

    Almost everyone finds adding thyroid hormone to be difficult to adjust to at the start, but it isn't a good reason not to take it when clearly it is so desperately needed. The effects of low thyroid hormones on every tissue of the body can be quite catastrophic.

    As for the "full replacement dose" you mention, there is no point in suggesting in advance how much Levo Yogachick will need. She might need 100mcg or 300mcg, less or more or any dose in between. The amount should be determined by how well Yogachick feels, not by some suggested dose based on some arbitrary theory.

    I have no faith in dosage levels determined by weight. People need what they need.

  • I know about dosage until better, but really i had typed a fair bit and didn't want to go on to say you may need more etc. I mean she may need T3 as well or T3 only or NTH. I was just trying to give a little more info to help.

    The moderation in TSH is very real and the introduction of 50 T4 will make a big difference. This is a very common issue in thyroid management. I was not saying do not take 50 T4 however.

    Dr Ken Blanchard has written a really good book called a functional approach to hypoT. It talks about this issue of a reducing TSH level affecting how we feel while we increase the thyroid meds. It is very common to feel good for a few weeks and then feel bad again after an increase. This is all down to the change in TSH and deiodinase enzyme action.

    This is a good link on this area: nahypothyroidism.org/deiodi...

  • Yogachick Ask to have (or get them done privately) the following

    Vit D

    B12

    Folate

    Ferritin

    Muscle aches and pins and needles can be caused by low levels of nutrients (Vit D and B12) and if yours are low then supplements can be suggested. Also, optimal levels (not just in range) are needed for thyroid hormone to work properly.

    The fatigue may improve as your thyroid levels improve, but low ferritin can also be a cause.

    Post your results with reference ranges when you have them and members will help.

  • Have you got the range for that FT3? It was a Free T3, wasn't it? And, did you not have an FT4 done? It's always interesting to see the two together.

    Your doctor is right to start you on 50 mcg - that's the usual starting dose - and to increase slowly - although it depends what he means by 'slowly'. It's always a mistake to rush things, where hormones are concerned.

    I should think your fatigue is due to you being so hypo, not for any reason of conversion, or anything like that. Conversion won't be affected until your TSH is under one. So, I shouldn't worry about that. But, being hypo can make you so very tired. You could have low nutrients, too, as SeasideSusie says - most hypos do - and they will make you tired, too. So, rest as much as you can, and be patient. it will take some time before you feel better. But, you will, eventually. :)

You may also like...